|Best combo mix
Mar 1, 2008
Dr. Sherer, Me: HIV/HCV 1a ( relapser -HCV)
HIV meds: Norvir, Reyataz, Sustiva. Is this best meds for me w/ rising liver functions? Thxs
Response from Dr. Sherer
Thank you for this question, but it's not possible to give you a well-informed answer with the little information that you have given to me. In general, the more complicated and treatment-experienced an individual patient is, the more difficult it is to offer specific advice, even when the question contains much of the detail that I or any physician would need to try to answer your question.
I would need to know your baseline viral load and CD4 cell count, past opportunistic infections (if any), your prior treatments and your response, any side effects, other medical conditions and treatments, baseline and past resistance test results, etc, etc, etc.
I can share with you some observations about the regimen that you have cited, and ask that you take these observations with you to discuss with your doctor at your next visit.
The fact that you have HCV co-infection makes your treatment more difficult, but it does not strongly influence the choice of ART drugs. All of the ART drugs have the possibility of causing liver toxicity. An important piece of historical information in your case would be what drugs, if any, appeared to aggravate your liver and cause or exacerbate your hepatitis.
The regimen you cite is interesting in two ways. First, it is a nucleoside sparing regimen, i.e. it does not contain NRTIs like lamivudine (3TC), abacavir (ABC) or zidovudine (ZDV or AZT), nor the nucleotide tenofovir (TDF). If this regimen has been recommended to you by your doctor, he or she is likely to have a good reason for doing so. The most common of these would be either that you are resistant to most or all of these drugs, as shown by a recent resistance test, or you were intolerant of several of these medications in the past. You can ask your doctor why the regimen selected is 'nucleoside-sparing'.
Secondly, this regimen contains an NNRTI or non-nucleoside RT inhibitor, i.e. Sustiva (or efavirenz or EFV). This class of drug is commonly used as a first line drug in combination with a 2 NRTIs/NTTIs like tenofovir co-formulated with emtricitabine (FTC) in the single pill Truvada (TVD) or another NRTI combination. In this case, as noted above, no NRTI is recommended, and Sustiva is recommended with a once-daily boosted PI (Reyataz, or atazanavir (ATV)). This combination is somewhat less studied than EFV with 2 NRTIs as first line treatment, but there is certainly evidence that it can be an effective first line regimen.
If this regimen were to be used as a second line regimen, it would be important to know what the first line regimen that you received was, how you responded, and why it was discontinued. If you experienced virologic failure with your first regimen, then it would be critical to know the results of a resistance test performed while you were still receiving the first line regimen.
So, unfortunately, I lack too much of this information to say more than this. I urge you to take these observations to your doctor at your next visit and discuss them with him or her.
Adjusting Dosage Times
- Pain In Balls After Touching Precum Sign Of HIV AIDS
- Rash After Rubbing Stripper Worried I Have HIV
- Sore On Mouth After Sucking Penis Worried I Have HIV
- Swollen Lymph Glands After Insertive Anal Sex Without Condom Does It Mean I Have HIV
- Can You Have Smooth Vaginal Bumps But Not An Std?
- Does Doxycycline Treat Chlamydia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.